Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, June 3, 2023

June 3, 2023 · NWS TSA · 5 events in 5 counties and zones

Scattered thunderstorms developed across portions of eastern Oklahoma during the afternoon and evening hours of the 3rd, as a weak upper level disturbance translated into the area. Moderately strong instability combined with weak wind shear to support some severe thunderstorms, with damaging wind gusts and hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across portions of eastern Oklahoma during the afternoon and evening hours of the 3rd, as a weak upper level disturbance translated into the area. Moderately strong instability combined with weak wind shear to support some severe thunderstorms, with damaging wind gusts and hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 3, 11:23 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 3, 11:23 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1223 PM CDT Sat Jun 3 2023

...New AVIATION...

.SHORT TERM...
(The rest of today)
Issued at 1049 AM CDT Sat Jun 3 2023

Pretty strange upper air pattern in place over the CONUS today.
What is left of a shortwave trough that emanated from the
southwest CONUS in the subtropical jet flow now lies from
southeast CO south and east to southeast OK. This lobe of weak
vorticity is lifting slowly northeast with the bulk of the shower
and storm activity this morning being ahead of this feature. The
latest CAMs suggest that a combination of daytime heating and the
slow approaching and gradually dissipating wave will initiate
scattered to numerous showers and storms this afternoon across
eastern OK and western AR. An isolated severe wind gust is
possible, with pockets of locally heavy rainfall looking more
likely. Coverage should decrease this evening with the loss of
daytime heating.

Lacy

&&

.LONG TERM...
(Tonight through Friday)
Issued at 200 AM CDT Sat Jun 3 2023

Storm activity will quickly wane this evening as somewhat drier
air moves in from the east behind the storm activity. A few storms
could develop again on Sunday, but with diminished coverage and
intensity. For the next few days a rather stagnant pattern will be
in place with an anomalous upper level ridge across the northern
Plains inducing easterly flow through the entire troposphere. This
will result in warm afternoon temperatures each day in the upper
80s to low 90s with humidity levels staying reasonable for this
time of year. Precipitation chances will be fairly low during this
period, though a very isolated pop up afternoon storm could occur
any day.

This pattern will persist for much of next week, though with some
day to day variation as occasional weak shortwave troughs rotate
around the main high pressure area. Ensemble guidance is keying in
on the next feature for next Monday-Tuesday. This would not be a
heavy rain producer, but a slight uptick in PoPs will result. Some
model guidance also pushes some cooler and drier air into the region
as well, so that will be something to watch. otherwise, seasonably
warm and humid weather will return for the mid week period with
perhaps another shortwave trough towards Thursday or Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sat Jun 3 2023

The main issue for aviators this period will be storms this
afternoon and into the evening. Coverage is good enough today to
be more aggressive in the TAFs. Used TEMPOs to cover the most
likely time windows inside a prevailing VCTS mention. Coverage
should decrease enough by 03Z or 04Z to remove mention by then.
VFR conditions will prevail outside of storms.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  88  64  89 /  30  20  10  20
FSM   66  92  68  91 /  40  10  10  20
MLC   63  85  62  87 /  30  40  10  20
BVO   61  89  60  89 /  30  20  10  20
FYV   61  89  62  89 /  40  10  10  20
BYV   61  89  63  87 /  20  10  10  20
MKO   64  88  65  87 /  30  20  10  20
MIO   62  89  62  88 /  30  10  10  20
F10   63  85  62  87 /  30  30  10  20
HHW   64  84  65  87 /  20  40  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....06
AVIATION...30
Hazardous weather outlook, Jun 3, 3:32 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
432 AM CDT Sat Jun 3 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-040945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
432 AM CDT Sat Jun 3 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...This Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...This afternoon.

DISCUSSION...
Widespread showers and thunderstorms are expected today, but they
will focus over Oklahoma. A few severe storms as well as areas of
heavy rainfall leading to localized flash flooding are possible.
For the storms that develop, heavy rain and frequent lightning
will be the greatest threats, with marginally severe hail or wind
less likely. Any lingering showers should diminish during the
evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation Is Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY THROUGH FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Drier air moves in Sunday, with rain chances lowering from today.
However, a low end thunderstorm risk will continue each afternoon through
the entire period. The main threats will be brief heavy rain,
dangerous lightning, and marginally severe hail or wind at times.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 3, 10:32 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1132 AM CDT Sat Jun 3 2023

ARZ001-OKZ063-069-031700-
Benton AR-Adair OK-Delaware OK-
1132 AM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern Benton,
southeastern Delaware and north central Adair Counties through NOON
CDT...

At 1132 AM CDT, Doppler radar indicated a strong thunderstorm over
Watts. This storm was nearly stationary or drifting slowly north or
northwest.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Siloam Springs...                 West Siloam Springs...
Watts...                          Springtown...
Lake Francis...                   Ballard...
Gallitin...                       Fairmount...
Natural Falls State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3610 9446 3610 9455 3607 9455 3606 9462
      3621 9474 3626 9441
TIME...MOT...LOC 1632Z 169DEG 2KT 3613 9455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 10:52 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1152 AM CDT Sat Jun 3 2023

ARZ001-031715-
Benton AR-
1152 AM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern Benton
County through 1215 PM CDT...

At 1152 AM CDT, Doppler radar indicated a strong thunderstorm near
Siloam Springs, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Siloam Springs...                 West Siloam Springs...
Lake Francis...                   Gallitin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3618 9437 3610 9447 3610 9455 3611 9455
      3619 9457 3624 9455
TIME...MOT...LOC 1652Z 206DEG 5KT 3615 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 3, 10:54 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1154 AM CDT Sat Jun 3 2023

OKZ063-031730-
Delaware OK-
1154 AM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southeastern
Delaware County through 1230 PM CDT...

At 1154 AM CDT, Doppler radar indicated a strong thunderstorm over
Colcord. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Colcord...                        Kansas...
Twin Oaks...                      Natural Falls State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3640 9462 3627 9458 3621 9457 3616 9468
      3616 9479 3628 9491
TIME...MOT...LOC 1654Z 153DEG 3KT 3624 9470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 11:14 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1214 PM CDT Sat Jun 3 2023

ARZ001-010-031745-
Benton AR-Washington AR-
1214 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of southwestern Benton
and northwestern Washington Counties through 1245 PM CDT...

At 1213 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles northeast of Watts to 3 miles northwest
of Farmington. Movement was northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Siloam Springs...
Farmington...                     Tontitown...
Greenland...                      West Siloam Springs...
Lake Francis...                   Walnut Grove...
Wedington...                      Gallitin...
Wheeler...                        Savoy...

This includes Interstate 49 near mile marker 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3599 9419 3605 9454 3608 9455 3626 9458
      3617 9426
TIME...MOT...LOC 1713Z 133DEG 5KT 3613 9452 3607 9431

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 3, 11:30 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1230 PM CDT Sat Jun 3 2023

ARZ029-031800-
Sebastian AR-
1230 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern
Sebastian County through 100 PM CDT...

At 1230 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Oliver. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea to dime side hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mansfield...                      Hartford...
Patterson...                      Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3497 9424 3495 9429 3496 9433 3495 9434
      3495 9435 3496 9437 3494 9439 3495 9441
      3493 9443 3494 9444 3503 9443 3506 9423
      3497 9423
TIME...MOT...LOC 1730Z 353DEG 2KT 3498 9431

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 77 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Craig

When
June 3, 11:35 AM CST
Where
Craig County, 4 mi S of Bluejacket
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.742, -95.070

Thunderstorm Wind, Le Flore

When
June 3, 1:08 PM CST
Where
Le Flore County, 1.06 mi SE of Arkoma
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.340, -94.435

Strong thunderstorm wind blew down power lines and snapped large tree limbs.

Thunderstorm Wind, Sequoyah

When
June 3, 2:57 PM CST
Where
Sequoyah County, 4 mi W of Vian
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.500, -95.041

Strong thunderstorm wind snapped large tree limbs.

Hail, Okmulgee

When
June 3, 3:58 PM CST
Where
Okmulgee County, 1 mi SE of Okmulgee
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.620, -95.957

Thunderstorm Wind, Tulsa

When
June 3, 4:32 PM CST
Where
Tulsa County, 2.21 mi WNW of Broken Arrow
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.062, -95.817

Strong thunderstorm wind damaged a car wash, and snapped large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106331, 1108740, 1108741, 1108755, 1108756.